Vermont, 2005

Flood in Vermont, April 1, 2005

April 1, 2005 · NWS BTV · 1 event in 1 county or zone

An ice jam on the Lamoille River continued into April with minor river flooding on Rte 104A around East Georgia and the Arrowhead Dam areas. It generally impacted low lying areas and fields.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An ice jam on the Lamoille River continued into April with minor river flooding on Rte 104A around East Georgia and the Arrowhead Dam areas. It generally impacted low lying areas and fields. The Lamoille River gauge at East Georgia crested at 14.40 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 31, 10:34 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 31, 10:34 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1034 PM EST THU MAR 31 2005

.SHORT TERM (REST OF TONIGHT)...
OVERALL FORECAST IN GOOD SHAPE AND ONLY MADE MINOR TIMING ADJUSTMENTS
TO THE PRECIPITATION.  MAIN AREA OF PRECIPITATION IS FROM THE NORTHERN
ADIRONDACKS AND POINTS EAST WITH SCATTERED SHOWERS ACROSS THE SAINT
LAWRENCE VALLEY.  EVEN HAD THUNDER REPORTED AT MASSENA BEFORE CELL
MOVED INTO CANADA.  NO SIGNIFICANT RAINFALL IS EXPECTED WITH THIS
ACTIVITY.  CLOUDS ASSOCIATED WITH UPPER TROUGH WILL MOVE THROUGH TOWARD
THE MORNING HOURS AND MAY PERSIST THROUGH THE DAY ON FRIDAY.  ABOVE
NORMAL TEMPERATURES TO CONTINUE ON FRIDAY AND CONDITIONS STILL LOOKING
FAVORABLE FOR LARGER SYSTEM TO MOVE UP THE EASTERN SEABOARD AND BRING
A WIDESPREAD RAIN EVENT TO THE REGION LATE FRIDAY NIGHT THROUGH SUNDAY.
GOING FORECAST HAS THIS COVERED WELL ALONG WITH ESF PRODUCT ISSUED
EARLIER TODAY HIGHLIGHT POTENTIAL FOR FLOODING THIS WEEKEND. SO NO
CHANGES TO LATER PERIODS AT THIS TIME.

EVENSON

&&

.PREVIOUS DISCUSSION...
(ISSUED 248 PM EST THU MAR 31 2005)

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SHORT TERM PORTION OF THE FORECAST TO BE VERY WET W/ HYDRO
CONCERNS...W/ TWO SYSTEMS TO AFFECT THE NORTH COUNTRY THRU THE
WEEKEND. THE FIRST SYSTEM IS A WEAK CD FRNT CURRENTLY SLOWLY MVG
INTO WESTERN NY. PRECIP CURRENTLY MVG NORTH ACCORDING TO RADAR
LOOP...W/ SOME LIGHTNING NOTED NORTH OF LK ONTARIO. MDLS BRING FRNT
THRU TNGT/FRI MORN FROM WEST TO EAST W/ A COUPLE TENTHS QPF. W/
ASSOCIATED SFC LOW MVG WELL TO OUR NORTH AS FRNT MVS THRU...MOST
PRECIP/DYNAMICS REMAIN NORTH OF BORDER...SO WILL CONCENTRATE HIGHER
POPS IN NORTHERN CWA. WARM TEMPS AROUND 60F TDY COMBINED W/ THIS
RAIN WILL INCR SNOWMELT INTO RIVERS/STREAMS...SETTING STAGE FOR
LARGE WEEKEND EVENT. MDLS HAVE WEAK RIDGE BETWEEN THE 2 SYSTEMS FOR
A PERIOD ON FRI...BUT TIMEFRAME LOOKS TOO SHORT FOR MUCH CLRING...SO
WILL KEEP CLDS IN.

THE NEXT EVENT TO AFFECT THE NORTH COUNTRY WILL BE THE DEEP SFC LOW
THAT DEVELOPS OVER THE SOUTHEAST AND SLOWLY MVS NORTH FRI NGT INTO
SAT. UPPER TROUGH OVER THE UPPER MIDWEST SWINGS EAST OVER MID
ATLANTIC DURING THIS TIME AND FORMS CUTOFF...WHICH WILL DEEPEN AND
SLOW THE SFC LOW AS IT MVS NORTH. GFS...ECMWF AND UKMET CONT TO
BRING LOW CLOSE TO CVLY ON SATURDAY...WHILE ETA/NAM TRACKS THIS LOW
SOUTH OF REGION. WILL NEGATE THIS TRACK AND KEEP W/ CONSISTENT GFS
MDL TRACK. GENERAL 1 TO 2 QPF EXPECTED W/ SOME ISOLATED HIGHER
AMTS POSSIBLE. THIS WILL AFFECT AREA RIVERS AND STREAMS FOR THE
WEEKEND WITH POTENTIAL FOR FLOODING. HYDROLOGIST WILL ISSUE ESFBTV
HIGHLIGHTING CONCERNS AND WILL RELAY FOR NEXT FORECASTING SHIFT FOR
FLOOD WATCH ISSUANCE. EXPECTING ALL RAIN FOR SATURDAY...W/ HEAVY
PERIODS AT TIMES. W/ LOW TRACKING NEAR BTV...COLDER AIR WILL WORK
INTO REGION QUICKER ON NY SIDE...CREATING MIX POTENTIAL W/ ACCUM
SNOWS. 2 TO 3 POTENTIAL OR MORE POSSIBLE...ESPECIALLY IN THE
DACKS. EXPECTING LOW TO LIFT NORTH OF CWA SUN NGT...SLOWLY CHANGING
PRECIP TO MORE OF MIX RW/SW...BUT AREAS IN LOWER ELEVATIONS COULD
STAY WARMER KEEPING RW IN FOR WRAP-AROUND PRECIP TYPE.

LONG TERM (MONDAY THROUGH THURSDAY)...
LATEST GFS AND ENSEMBLE DATA SHOWS CUTOFF SYSTEM SLOWLY LIFTING
INTO NORTHERN NEW ENGLAND/EASTERN CANADA BY MONDAY. THE COMBINATION
OF WRAP AROUND MOISTURE AND UPSLOPE LIFT WITH EMBEDDED 5H VORTS WL
CONT TO MENTION CHC POPS MONDAY. THERMAL PROFILE SUGGESTS THE
POTENTIAL FOR SOME SNOW...ESPECIALLY DURING THE MORNING HOURS ACRS
THE HIGHER TRRN ON MONDAY. OTHERWISE...MID/UPPER LVL TROF SLOWLY
LIFTS AS RIDGE BUILDS INTO FA AND WAA DEVELOPS ON TUES INTO WEDS.
THE LATEST 12Z GFS SHOWS BEST MOISTURE/LIFT ASSOCIATED WITH EMBEDDED
5H VORT AND LLVL WAA MOVING ACRS WESTERN/SOUTHERN NY ON TUES. WL
CONT TO KEEP FCST DRY ATTM...BUT IF MODELS CONT TO TREND FURTHER
NORTH WITH PRECIP LATER SHIFTS MAY NEED TO MENTION CHC POPS.
OTHERWISE...PROGGED 85H TEMPS NEAR 0C WOULD SUPPORT HIGHS BACK INTO
THE U40S TO MID 50S. LATE TUES INTO WEDS MORE WAA LIFT/MOISTURE
WORKS INTO OUR FA AND WL MENTION CHC POPS. OTHERWISE...TEMPS SHOULD
RETURN TO AOA NORMAL LEVELS BY THE MID OF NEXT WEEK.

AVIATION (18Z-18Z)...
CRNT VIS SAT PIC SHOWS BAND OF CLOUDS AND ASSOCIATED PRECIP ACRS LK
ONTARIO AND WESTERN NY ATTM. WITH SFC DWPTS IN THE 20S...FEEL THIS
INITIAL BAND OF PRECIP WL EVAPORATE WHILE INCREASING THE MOISTURE
ACRS OUR FA. WL MENTION TEMPO FOR SOME -RA AT SLK/MSS AFT 21Z TODAY.
OTHERWISE...WL TRY TO TIME REDEVELOP OF PRECIP FOR AFT 02Z TONIGHT
FOR BTV/MPV. BUFKIT MOISTURE PROFILES SHOW CIGS LOWERING THROUGHOUT
THE EVENING TO 020-030 BY MORNING. CRNT SFC OBS CONT TO SHOW
SOUTHERLY WINDS AT 10G20KT THRU 03Z...BEFORE DECREASE TO AROUND
10KTS.

HYDROLOGY...
RIVERS RUNNING WELL TODAY AS THE SNOWMELT GETS GOING IN EARNEST.
OVERNIGHT LOWS LAST NIGHT ABOVE FREEZING ALLOWED MELT TO
CONTINUE...AND DAYTIME HIGHS TODAY IN THE 50S TO NEAR 60 CONTINUES
THE MELT. RIVERS STARTING TO RESPOND TO MELT...AND WILL CONTINUE TO
RISE THROUGH THE EVENING.

BIG HYDRO STORY IS THE UPCOMING PROLONGED WARM RAINFALL ON SATURDAY
INTO SUNDAY. RIVER LEVELS RUNNING HIGH FROM SNOWMELT...FORECAST OF
1 TO 2 INCHES OF RAINFALL...AND MORE WATER IN THE SNOW YET TO MELT.
POTENTIAL FOR SIGNIFICANT RISES ON RIVERS FROM LATE SATURDAY INTO
EARLY NEXT WEEK...AND FLOODING WILL BE A CONCERN.

WILL ISSUE THE WINTER/SPRING FLOOD POTENTIAL OUTLOOK THIS AFTERNOON
INSTEAD OF THE REGULARLY SCHEDULED FRIDAY TO GET A JUMP ON THINGS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...NEILSON
LONG TERM/AVIATION...TABER
HYDROLOGY...HANSON
Hazardous weather outlook, Mar 31, 3:15 AM EST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
315 AM EST THU MAR 31 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-010814-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
315 AM EST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AND NORTHERN NEW YORK.

.DAY ONE...TODAY:

HAZARDOUS WEATHER IS NOT EXPECTED. LOW PRESSURE ACROSS THE GREAT
LAKES STATES THIS MORNING WILL TRACK NORTHEAST INTO CENTRAL CANADA BY
FRIDAY MORNING. AS A RESULT...EXPECTED INCREASING CLOUDS THIS
AFTERNOON...WITH SCATTERED SHOWERS OVERSPREADING THE REGION BY THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

THE PRIMARY WEATHER CONCERN OVER THE NEXT SEVEN DAYS WILL BE
DEEPENING LOW PRESSURE...WHICH WILL AFFECT THE AREA WITH POTENTIALLY
HEAVY RAINFALL DURING SATURDAY AND SUNDAY. AT THIS TIME IT IS TOO
EARLY TO PREDICT THE EXACT TRACK OF THIS SYSTEM. NONETHELESS...IF
CURRENT INDICATIONS ARE CORRECT...THE FLOOD THREAT ACROSS THE AREA
WOULD BE GREATLY INCREASED BY LATER SATURDAY INTO SUNDAY. STAY TUNED
TO LATER STATEMENTS AND UPDATED FORECASTS WHICH WILL ADDRESS THIS
SYSTEM.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Western Franklin

When
April 1, 12:00 AM EST to 4:00 AM EST
Where
Western Franklin forecast zone
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448084.